Iowa, 2018Winter Weather in Iowa, March 5 to 6, 2018
March 5 to 6, 2018 · NWS OAX · 3 events in 3 counties and zones
A low pressure system moved out of Colorado across east central Nebraska and produced snow and strong winds across northeast Nebraska. This created blowing snow conditions | and whiteout conditions across eastern Nebraska and western Iowa.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moved out of Colorado across east central Nebraska and produced snow and strong winds across northeast Nebraska. This created blowing snow conditions | and whiteout conditions across eastern Nebraska and western Iowa. Winds gusted to 41 mph at Harlan, and 40 mph at Council Bluffs and Shenandoah. Snowfall ranged from about 1 inch at Council Bluffs to 6 inches in Monona County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 5, 5:55 PM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Mar 5, 5:55 PM CST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
555 PM CST Mon Mar 5 2018
.SHORT TERM...(Tonight through Tuesday)
Issued at 331 PM CST Mon Mar 5 2018
On Monday afternoon, a strong surface low pressure was centered
over southwest Minnesota. The pressure gradient surrounding the
system was impressive as well, with a significant isallobaric
component to the winds. As of mid afternoon, a majority of the
forecast area was under the influence of dry downslope flow from
the west, with periods of sunshine and warming. However, the storm
system was undergoing a pivot action at the present hour as a
spoke of strong short wave energy swings around the center of the
low and then dives south. This has caused the band of light to
moderate snow to become nearly stalled from Knox county through
Wayne, and over to Atlantic. This should allow for a bit of
additional accumulation into early evening although the overall
trend is for the snow band to lift north over the next few hours.
By mid to late evening, the aforementioned spoke of short wave
energy will begin its southward surge, and the area of moderate
to strong lift will steadily bring snow south as well. By Tuesday
morning at sunrise, expect bands of light to moderate snow to have
spread across nearly the entire forecast area. Currently, the
strongest dynamic lift in conjunction with weak instability and
CSI is likely to focus near/north of a Columbus to Omaha to Red
Oak line. See a strong likelihood for these areas to pick up an
additional 1-2 inches of snow while locations farther north from
Antelope to Wayne and Monona counties will probably be in the 1-4
range. Knox and Cedar counties, where the snowfall will persist
the longest are likely to pick up an additional 3 to 6 inches of
snow by Tuesday afternoon. The instability presence will lead to
periods of moderate (or briefly heavy) snow mixed in with periods
of relatively light snow through the day. These in conjunction
with very strong winds will lead to periods of near zero
visibility and some blowing and drifting of snow. Even areas not
in the winter weather advisory may experience periods of reduced
visibility and slick roads but are unlikely to have the impacts
that would be associated with more widespread heavier snowfall.
That said, will need to monitor for possible southward expansion.
Speaking of the winds, that strong short wave energy wrapping
around the low will also bring a reinforcing shot of cold air and
very strong winds just above the surface. 60 kts are likely around
850 hPa while low level lapse rates are forecast to become very
steep overnight into early Tuesday. At this time, have continued
the wind advisory with mention of 40 to 55 mph gusts. The main
uncertainty is the extent of mixing as there would be potential
for 60+ mph gusts tonight into early Tuesday if momentum transfer
through the steep lapse rate zone is effective enough to bring
occasional gusts of those very impressive 850 hPa winds to the
surface.
All of this weather will simmer down by Tuesday afternoon. The
pressure gradient will relax with winds gradually decreasing
(although some blowing snow will continue in areas that have
higher accumulations). Even on Wednesday, northwest winds will
continue to gust 20-25 mph. The snow will move east of the area by
mid to late afternoon, although hazardous roads may persist into
the evening commute hours.
.LONG TERM...(Tuesday night through Monday)
Issued at 331 PM CST Mon Mar 5 2018
The weather after Tuesday is really quite benign. It is
characterized by a warming trend through Friday with highs
climbing into the 50s in southern parts of the area, but a short
wave trough will bring a cold front through the region late
Friday. Will have a small chance for precipitation with this storm
system, but it currently appears to be relatively moisture starved
as it is moving quickly and coming out of the northwest. Another
short wave will bring a slightly colder airmass for Sunday into
Monday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 550 PM CST Mon Mar 5 2018
Deteriorating conditions are forecast across all of eastern
Nebraska overnight into Tuesday morning. A low pressure system in
eastern South Dakota is forecast to slip south, bringing with it
areas of snow and attendant IFR cigs and vsbys. Occasional light
snow will be ongoing at KOFK through 18Z, with northwest winds
gusting over 40kt at times, creating IFR to LIFR conditions. The
snow will work toward KOMA and KLNK by 06Z to 08Z timeframe when
occasional IFR conditions are expected, with the lowest cigs and
vsbys expected between 10Z and 16Z. A gradual improvement in
aviation conditions will commence after 18Z, but IFR to MVFR
cigs/vsbys are likely through much of the afternoon.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from 9 PM this evening to 6 PM CST
Tuesday for NEZ015-030>034-042>045-052-053.
Wind Advisory until 3 PM CST Tuesday for NEZ050-051-065>068-078-
088>090-092.
Wind Advisory from 9 PM this evening to 3 PM CST Tuesday for
NEZ091-093.
Wind Advisory until 9 PM CST this evening for NEZ015-030>034-
042>045-052-053.
Winter Weather Advisory until 6 PM CST Tuesday for NEZ016>018.
Blizzard Warning until 6 PM CST Tuesday for NEZ011-012.
IA...Winter Weather Advisory from 9 PM this evening to 6 PM CST
Tuesday for IAZ043-055-056-069.
Wind Advisory from 9 PM this evening to 3 PM CST Tuesday for
IAZ079-080-090-091.
&&
SHORT TERM...Barjenbruch
LONG TERM...Barjenbruch
AVIATION...DerganHazardous weather outlook, Mar 5, 4:57 PM CST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
457 PM CST Mon Mar 5 2018
IAZ079-080-090-091-NEZ050-051-065>068-078-088>093-061300-
Mills-Montgomery-Fremont-Page-Butler-Saunders-Seward-Lancaster-
Cass-Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
457 PM CST Mon Mar 5 2018
This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska and southeast Nebraska.
.DAY ONE...Tonight and Tuesday
A Wind Advisory is in effect from Monday evening through Tuesday
afternoon. Northwest winds will increase into the 25 to 35 mph
range with gusts to 50 mph. The highest wind speeds and gusts are
expected Tuesday morning into the early afternoon.
Also, there is a chance for light snow Monday night and Tuesday,
which may lead to areas of blowing snow at time. Total snow
accumulations should remain under an inch.
.DAYS TWO THROUGH SEVEN...Tuesday night through Monday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters will not be needed tonight or Tuesday.
IAZ043-055-056-069-NEZ015>018-030>034-042>045-052-053-061300-
Monona-Harrison-Shelby-Pottawattamie-Thurston-Antelope-Pierce-
Wayne-Boone-Madison-Stanton-Cuming-Burt-Platte-Colfax-Dodge-
Washington-Douglas-Sarpy-
457 PM CST Mon Mar 5 2018
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska and northeast
Nebraska.
.DAY ONE...Tonight and Tuesday
A Wind Advisory is posted Monday evening, then will become a
Winter Weather Advisory the rest of tonight through Tuesday
afternoon.
Strong northwest winds of 25 to 35 mph with gusts to 50 mph will
continue tonight and Tuesday. Also, light snow is forecast to
become increasingly widespread later this evening and continue
off and on into Tuesday afternoon. Total snow accumulations of 1
to 4 inches are expected by Tuesday afternoon, with the higher
total near 4 inches along a Neligh to Wayne to Thurston line,
diminishing to closer to 1 inch from Columbus to Omaha and Council
Bluffs.
The combination of strong winds and light snow will lead to areas
of blowing snow as well, greatly reducing visibilities for the
morning rush hour drive time.
.DAYS TWO THROUGH SEVEN...Tuesday night through Monday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters will not be needed this tonight or Tuesday.
NEZ011-012-061300-
Knox-Cedar-
457 PM CST Mon Mar 5 2018
This Hazardous Weather Outlook is for portions of northeast
Nebraska.
.DAY ONE...Tonight and Tuesday
A Blizzard Warning is in effect through Tuesday afternoon.
Snow and blowing snow are likely to continue overnight and into
Tuesday morning, gradually diminishing by Noon Tuesday. Storm
total snow accumulations could reach the the 4 to 6 inch range.
Northwest winds of 25 to 35 mph with gusts to 50 mph will
accompany the snow through Tuesday morning, before gradually
diminishing Tuesday afternoon.
The combination of falling snow and the strong winds will make for
treacherous travel conditions, with greatly reduced visibilities.
Even after the snow stops falling, blowing and drifting snow will
continue to cause hazardous travel through Tuesday afternoon.
.DAYS TWO THROUGH SEVEN...Tuesday night through Monday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snowfall amounts and wind
damage to the National Weather Service in Omaha.
Winter Weather, Monona
- When
- March 5, 8:00 PM CST to March 6, 8:00 AM CST
- Where
- Monona forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.052, -95.960 (the zone’s center; the record gives no point)
An observer reported 5 inches of snow in Mapleton.
Winter Weather, Harrison
- When
- March 5, 10:00 PM CST to March 6, 10:00 AM CST
- Where
- Harrison forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.683, -95.817 (the zone’s center; the record gives no point)
An observer reported 2 inches of snow at Logan. An observer in Little Sioux, IA reported 6 inches of snow.
Winter Weather, Pottawattamie
- When
- March 5, 10:00 PM CST to March 6, 7:00 AM CST
- Where
- Pottawattamie forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.337, -95.542 (the zone’s center; the record gives no point)
An observer measured 1.8 inches of snow in Underwood. Another observer reported 1.2 inches of snow in Oakland.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Louisiana, March 5, 2018$50,000 · EF1 · 2 events
- Lightning Strike in Iowa, March 5, 2018$75,000 · 1 event
- Tornado and Hail in Mississippi, March 5, 2018$60,000 · EF0 · 4 events
- Wildfire and High Wind in Nebraska, March 5 to 6, 2018$2,000 · 60 kt wind · 38 events
- Blizzard and Heavy Snow in North Dakota, March 5 to 6, 201835 events
- Winter Storm in Minnesota, March 5 to 6, 20181 injured · $20,000 · 6 events
- Winter Storm in Minnesota, March 5, 201820 events
- Winter Weather in Wisconsin, March 5 to 6, 201820 events
- Winter Storm in North Dakota, March 5, 201818 events
- Blizzard in South Dakota, March 5 to 6, 201816 events
- High Wind in Nebraska, March 5, 201856 kt wind · 14 events
- Heavy Snow in South Dakota, March 5 to 6, 201813 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748017, 748016, 748018.